Tennessee, 2008Flash Flood and Damaging Winds in Tennessee, December 27, 2008
December 27, 2008 · NWS MEG · 3 events in 3 counties and zones
A strong cold front moved through the Midsouth during the afternoon and evening hours of December 27th, 2008. Showers and thunderstorms developed out ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the Midsouth during the afternoon and evening hours of December 27th, 2008. Showers and thunderstorms developed out ahead of the front. Some of the thunderstorms became severe and produced damaging winds and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 27, 1:26 PM CST, 4 hours 49 minutes earlier.
Area forecast discussion, Dec 27, 1:26 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
126 PM CST SAT DEC 27 2008
.DISCUSSION...
A COLD FRONT CONTINUES TO MOVE ACROSS WESTERN ARKANSAS THIS
AFTERNOON. A LINE OF THUNDERSTORMS EXTENDS FROM NORTH-CENTRAL
ILLINOIS TO EAST TEXAS. HAVE BEEN IMPRESSED BY THE SUSTAINED WINDS
ACROSS THE MIDSOUTH AS WELL AS MAX TEMPS AND HIGH DEW POINTS GIVEN
THE END OF DECEMBER.
ONLY MINOR CHANGES TO ONGOING FORECAST THROUGH NEXT WEEKEND. THE
LINE OF STORMS TO OUR WEST WILL BEGIN TO ENTER THE FORECAST AREA
SHORTLY AFTER 3 PM...AND CONTINUE ITS EASTWARD PROGRESSION. WIND
DAMAGE REPORTS OCCURRING OVER WESTERN ARKANSAS AND SOUTHWEST
MISSOURI AS WELL AS OVER AREAS SURROUNDING ST. LOUIS. THREATS FOR
DAMAGING WINDS WILL STILL BE POSSIBLE OVER MUCH OF THE MIDSOUTH.
THE FRONT WILL MOVE INTO MISSISSIPPI AND ALABAMA OVERNIGHT. A FEW
LINGERING SHOWERS WILL BE POSSIBLE EARLY TOMORROW OVER
SOUTHEASTERN PARTS OF THE FORECAST AREA BEFORE CLEARING. EXPECT
TEMPERATURES TO BECOME NEAR NORMAL AFTER THE FRONT PASSES.
TRANQUIL WEATHER WILL PERSIST THROUGH MUCH OF NEXT WEEK. ANOTHER
FRONTAL PASSAGE WILL OCCUR TUESDAY NIGHT BUT LOW LEVEL MOISTURE
WILL BE LACKING. THUS NO PRECIPITATION IS EXPECTED WITH THIS
FRONT.
RAIN CHANCES WILL REMAIN IN THE FORECAST FOR FRIDAY INTO SATURDAY
AHEAD OF YET ANOTHER COLD FRONT TO START OFF NEXT WEEKEND.
AC
&&
.AVIATION...
18Z TAFS
SOUTHERLY WINDS WILL CONTINUE STRONG AND GUSTY THIS AFTERNOON.
FROPA...MEM 02-04JBR 23-01MKL 03-05TUP 04-06. SCT CELLS TO
DEVELOP AHEAD OF FRONT INTO +TSRA...SOME SEVERE. FRONT TO
PRODUCE WIND STORMS...POSSIBLE TORS. HOUR OR TWO OF RAIN AFTER
FRONTAL PASSAGE...THEN SKIES CLEAR OUT. LEFT WITH NORTHWEST
WINDS AND COOLER TEMPS. AVN INTERESTS WILL HAVE TO WATCH AND
PLAN CAREFULLY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 43 55 36 61 / 100 10 0 0
MKL 41 52 30 56 / 100 10 0 0
JBR 35 49 32 55 / 70 10 0 0
TUP 45 56 34 58 / 100 10 0 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&Hazardous weather outlook, Dec 27, 10:14 AM CST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1014 AM CST SAT DEC 27 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281815-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1014 AM CST SAT DEC 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL. THE MODERATE RISK IS ROUGHLY
ALONG AND NORTH OF A HAYTI TO BLYTHEVILLE TO JONESBORO LINE.
A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS FOR MUCH OF WEST
TENNESSEE...NORTH MISSISSIPPI AND THE REMAINDER OF EAST ARKANSAS.
THE SLIGHT RISK AREA IS ALONG AND WEST OF A LEXINGTON TO SELMER TO
PONTOTOC TO PITTSBORO LINE.
SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT AREAS WEST OF THE
MISSISSIPPI RIVER BY 5 PM. THE LINE OF STORMS WILL THEN SPREAD
INTO NORTH MISSISSIPPI AND WEST TENNESSEE. DAMAGING WINDS WILL BE THE
PRIMARY HAZARD AS A SQUALL LINE DEVELOPS ALONG A SURFACE COLD
FRONT. ISOLATED TORNADOES ARE ALSO POSSIBLE.
A WIND ADVISORY IS IN EFFECT ACROSS THE ENTIRE MID SOUTH UNTIL
MIDNIGHT. SOUTH WINDS WILL PERSIST AT 20 TO 30 MPH WITH GUSTS TO
40 MPH IN THE WESTERN HALF OF THE MIDSOUTH AND BY MIDDAY ACROSS THE
EASTERN HALF.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Dec 27, 3:19 PM CST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
319 PM CST SAT DEC 27 2008
ARZ008-017-272200-
RANDOLPH AR-LAWRENCE AR-
319 PM CST SAT DEC 27 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
LAWRENCE COUNTY IN EASTERN ARKANSAS...
RANDOLPH COUNTY IN EASTERN ARKANSAS...
A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 24 MILES NORTH OF DALTON TO 14 MILES NORTHWEST OF
STRAWBERRY AT 319 PM CST...MOVING EAST AT 45 MPH.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR
BLACK ROCK...HOXIE...LAKE CHARLES STATE PARK...POCAHONTAS AND WALNUT
RIDGE...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 400 PM CST.
.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Local storm report, Dec 27, 4:21 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
421 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM NON-TSTM WND DMG OLIVE BRANCH 34.95N 89.83W
12/27/2008 DESOTO MS EMERGENCY MNGR
WIND GUSTS TO NEAR 45 MPH HAVE CAUSED POWER OUTAGES
ACROSS DE SOTO COUNTY.
0408 PM TSTM WND DMG MAYNARD 36.42N 90.90W
12/27/2008 RANDOLPH AR TRAINED SPOTTER
TREES DOWN IN MAYNARD.
&&
CCDLocal storm report, Dec 27, 4:36 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
436 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND DMG MAYNARD 36.42N 90.90W
12/27/2008 RANDOLPH AR TRAINED SPOTTER
TREES DOWN IN MAYNARD.
0410 PM TSTM WND GST 5 NW WALCOTT 36.08N 90.73W
12/27/2008 E60.00 MPH GREENE AR TRAINED SPOTTER
&&
JABLocal storm report, Dec 27, 4:54 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
454 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM NON-TSTM WND DMG OLIVE BRANCH 34.95N 89.83W
12/27/2008 DESOTO MS EMERGENCY MNGR
WIND GUSTS TO NEAR 45 MPH HAVE CAUSED POWER OUTAGES
ACROSS DE SOTO COUNTY.
0408 PM TSTM WND DMG MAYNARD 36.42N 90.90W
12/27/2008 RANDOLPH AR TRAINED SPOTTER
TREES DOWN IN MAYNARD.
0410 PM TSTM WND GST 5 NW WALCOTT 36.08N 90.73W
12/27/2008 E60.00 MPH GREENE AR TRAINED SPOTTER
0435 PM TSTM WND GST PEACH ORCHARD 36.28N 90.66W
12/27/2008 E60.00 MPH CLAY AR TRAINED SPOTTER
&&
CCDSpecial weather statement, Dec 27, 5:00 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
500 PM CST SAT DEC 27 2008
ARZ035-036-048-049-MSZ007-272330-
CROSS AR-LEE AR-ST. FRANCIS AR-CRITTENDEN AR-TUNICA MS-
500 PM CST SAT DEC 27 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
WESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
SOUTHERN CROSS COUNTY IN EASTERN ARKANSAS...
LEE COUNTY IN EASTERN ARKANSAS...
ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...
A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED FROM 6 MILES EAST OF FAIR OAKS TO 17 MILES SOUTH OF GARRET
GROVE AT 500 PM CST...MOVING EAST AT 50 MPH.
THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CRITTENDEN...CROSS...LEE...ST. FRANCIS AND TUNICA
COUNTIES...INCLUDING LOCATIONS NEAR EARLE...FORREST CITY...HUGHES...
MADISON...MARIANNA...PALESTINE...PARKIN...VILLAGE CREEK STATE PARK
AND WYNNE...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 530 PM CST. THIS SIGNIFICANT WEATHER
ALERT ALSO INCLUDES MIDWAY LAKE...TUNICA LAKE AND WAPANOCCA LAKE.
.A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
Local storm report, Dec 27, 5:14 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
514 PM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM NON-TSTM WND DMG OLIVE BRANCH 34.95N 89.83W
12/27/2008 DESOTO MS EMERGENCY MNGR
WIND GUSTS TO NEAR 45 MPH HAVE CAUSED POWER OUTAGES
ACROSS DE SOTO COUNTY.
0408 PM TSTM WND DMG MAYNARD 36.42N 90.90W
12/27/2008 RANDOLPH AR TRAINED SPOTTER
TREES DOWN IN MAYNARD.
0410 PM TSTM WND GST 5 NW WALCOTT 36.08N 90.73W
12/27/2008 E60.00 MPH GREENE AR TRAINED SPOTTER
0435 PM TSTM WND GST PEACH ORCHARD 36.28N 90.66W
12/27/2008 E60.00 MPH CLAY AR TRAINED SPOTTER
0455 PM TSTM WND GST RECTOR 36.26N 90.29W
12/27/2008 E60.00 MPH CLAY AR LAW ENFORCEMENT
0505 PM TSTM WND DMG PIGGOTT 36.38N 90.20W
12/27/2008 CLAY AR LAW ENFORCEMENT
TREES DOWN AND POWER OUTAGES IN PIGGOTT.
&&
CCDThunderstorm Wind, Dyer
- When
- December 27, 6:15 PM CST to 6:20 PM CST
- Where
- Dyer County, Millsfield to 0.77 mi SSW of Millsfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.150, -89.380
Straight line winds knocked down two trees in Millsfield.
Flash Flood, Shelby
- When
- December 27, 7:45 PM CST to 8:45 PM CST
- Where
- Shelby County, Memphis to 1.08 mi WNW of Memphis
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.130, -90.020
Heavy rain produced flash flooding near Downtown Memphis. Mississippi Boulevard and Crump Boulevard was flooded as a result.
Thunderstorm Wind, Madison
- When
- December 27, 7:55 PM CST to 8:00 PM CST
- Where
- Madison County, Jackson to 1.78 mi S of Lawrence
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 35.620, -88.830
Straight line winds knocked down power lines in Jackson.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, December 27, 20081 death · 1 event
- Flash Flooding and Damaging Winds in Illinois, December 27, 2008$787,000 · 61 kt wind · 36 events
- Flood in Michigan, December 27, 2008$3.6 million · 1 event
- Flash Flooding and Flooding in Illinois, December 27 to 28, 2008$1.1 million · 65 kt wind · 16 events
- Ice Storm in Iowa, December 27, 2008$220,000 · 26 events
- Tornadoes and Flash Flooding in Missouri, December 27, 2008$93,000 · EF0 · 43 events
- Flooding in New York, December 27 to 31, 2008$400,000 · 8 events
- Strong Wind in Illinois, December 27 to 28, 20085 injured · $50,000 · 1 event
- Damaging Winds in Illinois, December 27, 2008$203,000 · 65 kt wind · 7 events
- Hail and Damaging Winds in Kansas, December 27, 2008$150,000 · 52 kt wind · 6 events
- Damaging Winds in Missouri, December 27, 2008$123,000 · 61 kt wind · 5 events
- Tornadoes and Flash Flooding in Missouri, December 27, 2008EF1 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145251, 145250, 145256.